Thunderstorm Wind, Morgan
- When
- June 21, 3:45 PM EST
- Where
- Morgan County, 1.38 mi N of Shady Grove
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.120, -84.670
A few trees were blown down.
A strong cold front approached the Tennessee Valley and southern Appalachians during the late afternoon and evening hours of Monday, June 21. A warm and humid air mass ahead of the front (following the remnants of Tropical Storm Claudette) led to the development of numerous clusters of strong to severe thunderstorms that tracked from west to east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong cold front approached the Tennessee Valley and southern Appalachians during the late afternoon and evening hours of Monday, June 21. A warm and humid air mass ahead of the front (following the remnants of Tropical Storm Claudette) led to the development of numerous clusters of strong to severe thunderstorms that tracked from west to east. The main impact from these storms was damaging winds, with two dozen reports of wind damage in the form of down trees and power lines. A barn was destroyed in Roane County, and a metal frame building was damaged in Speedwell in Claiborne County. In addition to the damaging winds, golf ball sized hail occurred in Hancock County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 21, 1:53 PM EST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 253 PM EDT Mon Jun 21 2021 .SHORT TERM...(Today through Tuesday)... Key Messages: 1. Widespread showers and thunderstorms this evening, a few of which could be strong to severe with damaging winds, marginally severe hail, and isolated flash flooding being the primary hazards. 2. Drying out and cooler on Tuesday behind the front. Discussion: Broad longwave H5 troughing highlights the upper pattern this afternoon across the central CONUS with a series of embedded shortwaves passing through the mean flow. At the surface, a parent low pressure system centered over Ontario extends well southward through the Great Lakes into the OH/TN Valley regions, with a training cold front advecting eastward across the MS and OH rivers at this time. Out ahead across East TN and southwest VA/NC is a reinforced warm sector with enhanced sly flow around 20-30kts favoring dewpoints in the upr 60s to low 70s (despite mixing) with surface temperatures in the 80s for most locales, nearing 90 in the southern valley. Latest WV/88D analysis indicates shortwave energy tracking across the northern OH Valley ahead of the approaching H3 jetmax right/entrance region, all which continues to support ongoing and additional convection this afternoon. Guidance progs said prefrontal convection dropping southeast across East TN and southwest VA this afternoon amidst MLCAPE in excess of 1500j/kg and roughly 25kts EBS (along/north of I40), which could combine to support organized strong/severe convection this afternoon with the primary threats being damaging winds and marginally severe hail. Moving forward through the evening/overnight, ample instability ahead of the front will support an ongoing strong/severe wind threat as the front arrives/passes, however with less of a hail threat. In addition to the severe hazards, slow moving and possibly training convection could result in isolated flash flooding, although overall dry antecedent conditions should limit this threat. All in all, the fcst features likely/categorical pops through the evening/overnight. By Tuesday morning the front should be entering/clearing the Southern Appalachians allowing for the intrusion of cooler/drier high pressure across the TN Valley region. With that, pops will taper sharply from the west through late morning revealing a dry forecast for the second half of the day amidst increasing sunshine and much cooler temperatures, likely 8-10 degrees below normal. CDG .LONG TERM...(Tuesday Night through Sunday)... Front and precipitation will be well east of the area by Tuesday afternoon. Skies should be mostly clear with maybe a few lingering clouds behind the front, and temperatures will be pretty cool with daytime highs on Tuesday expected to remain in the 70's or lower across most of the eastern Tennessee Valley. Mostly sunny and dry weather will continue through at least Thursday with a slow warming trend as a mid level ridge begins to build in from the west and low level flow returns to a more southerly orientation. Towards the end of the week and over the weekend the next weather system will begin to impact the area. Another front is expected to move in from the northwest trailing along a surface low moving through the Great Lakes or Ohio Valley being forced through along with an upper trough over the northern U.S. Models are now painting a picture where the front slows down and possibly stalls out somewhere across the Tennessee or Ohio Valleys and we get into a more unsettled pattern over the weekend and next week. Ahead of the front we could see some diurnal showers and thunderstorms with the more southerly moist flow out of the Gulf. But models have backed off a bit on this prospect and are keeping more of the storms confined to right around the frontal boundary, likely because the front is now looking like it might slow down more than previously forecasted. So have been able to drop PoPs down a bit at the end of the week, and have increased them over the weekend with higher confidence on timing of the front. Still a bit up in the air on the location of this slow moving front over the weekend which should correspond to the most widespread and heaviest rain totals. ABM && .AVIATION... 18Z TAF DISCUSSION. A mixture of VFR/MVFR and possibly some IFR during this taf cycle as a cold front and associated convection work through the region. Convection continues to increase this afternoon ahead of the front with more coverage favored along the front this evening. With that, some strong/severe storms are possible at all terminals, with the highest probs being at TYS/TRI. Prevailed VCSH/VCTS with tempos at all sites for shra/tsra amidst low VFR to MVFR cigs this afternoon/evening, with prevailing shra and continued MVFR (possibly IFR at TRI) tonight. All precipitation will exit with cigs lifting late in the period. Winds will remain elevated with some 25-30kts gusts this afternoon/evening ahead of the front out of the sw, veering wly then nwly late the period and decreasing into the the 5-7kts range. CDG && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 66 80 60 84 65 / 80 50 0 10 10 Knoxville McGhee Tyson Airport, TN 65 78 57 83 62 / 80 70 0 10 10 Oak Ridge, TN 63 78 57 82 61 / 90 60 0 0 0 Tri Cities Airport, TN 63 75 52 80 58 / 90 90 0 0 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 350 AM EDT Mon Jun 21 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-221000- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 350 AM EDT Mon Jun 21 2021 /250 AM CDT Mon Jun 21 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight A few strong to severe storms could be seen late this afternoon through tonight, ahead of a strong cold front. Damaging winds will be the primary hazard expected with these storms. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated, but reports of any thunderstorm related damage would be appreciated.
Special Weather Statement
National Weather Service Morristown TN
421 PM EDT Mon Jun 21 2021
TNZ035-212100-
Morgan TN-
421 PM EDT Mon Jun 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MORGAN COUNTY UNTIL 500
PM EDT...
At 420 PM EDT, Doppler radar was tracking a strong thunderstorm near
Fairfield Glade, or 10 miles northwest of Rockwood, moving northeast
at 35 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Wartburg, Oliver Springs, Oakdale, Coalfield, Pine Orchard, Frozen
Head State Park and Petros.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3623 8455 3620 8447 3616 8444 3614 8445
3611 8442 3609 8438 3605 8434 3599 8444
3597 8455 3595 8456 3595 8460 3593 8462
3591 8468 3599 8472 3606 8479 3609 8481
TIME...MOT...LOC 2020Z 245DEG 29KT 3599 8478
GaruckasSpecial Weather Statement
National Weather Service Morristown TN
440 PM EDT Mon Jun 21 2021
TNZ014-038-212130-
Claiborne TN-Grainger TN-
440 PM EDT Mon Jun 21 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE AND
NORTHERN GRAINGER COUNTIES UNTIL 530 PM EDT...
At 439 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Rutledge, Bean Station, Howard Quarter and Thorn Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3646 8337 3643 8337 3641 8339 3642 8335
3640 8331 3639 8331 3640 8328 3639 8327
3638 8329 3636 8327 3626 8364 3631 8368
3652 8339
TIME...MOT...LOC 2039Z 238DEG 29KT 3632 8360
GaruckasThe Knoxville radar (KMRX), 114 km away, was scanning. The volume nearest the first event began at 20:42 UTC.
17 thunderstorm wind, 1 hail. Local standard time, as filed.
A few trees were blown down.
A few trees were blown down.
A few trees were blown down.
Two trees were blown down.
Numerous trees were blown down throughout the county, in addition to downed powerlines. A metal frame building was damaged, with a portion of the roof removed.
Several trees were blown down across the south end of the county.
A few trees were blown down.
Numerous trees were blown down across north Knox County. Radar estimated winds were near 70 mph.
A few trees were blown down.
A few trees were blown down.
Several trees were blown down.
Several trees were blown down across the county.
Several trees were blown down near the Clairfield area.
Several trees down across northern Monroe County.
Several trees were blown down across the county.
Trees were blown down across the area.
Numerous trees and powerlines were blown down throughout the county. The Rockwood area was hit the hardest, and a barn was destroyed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 958019, 958018, 958020, 958021, 958022, 958023, 958024, 958025, 958026, 958027, 958028, 958029, 958030, 958031, 958032, 958033, 958034, 958035.